It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 07-24-2006, 05:48 AM   #1
Junior Member
(female)
 
Join Date: Jul 2006
Location: Pacific
Posts: 10
Tallwoman HB User
Side effects of thyroid hormone?

Hi,

I don't know what took me so long to find this site, but I'm glad I did. I was diagnosed with hypothyroidism and Hashimoto's about six months ago. Since then I've been on all sorts of meds. Started with Synthroid 50 mcg (mg?). That was too much. Went down to 25. That seemed too little. AFter doing some research asked for Armour. Was denied. Switched docs and the new one agreed to let me try it. Still wasn't doing the job and was having all kinds of heart palps with it. My main problem with all the thyroid meds is that they give me joint aches and teeth and gum problems when I'm on therapeutic doses. Anyone else have or heard of this? When I back off the thyroid meds, the joints feel better and so do my teeth and gums. But then my hair starts falling out again and I get foggy headed. So, I don't know what to do. I lean to preferring to keep clear headed with a good memory and deal with the joint and tooth pain. Until that becomes so unbearable, then I back off again and go back to foghead. I'm seeing an endocrinologist now. He put me on Levothroid 37 (one and a half 25 mg pills). The joint ache and tooth and gum pain went away, but every morning when I take those pills I get foggy headed for a couple of hours AND my hair still didn't stop falling out. But if I don't take them, I deal with hyper symptoms. Now he's added Cytomel 25 mg. That was too much. I backed it down to like 1/4 of a pill. That took care of the brain fog and the hair loss slowed down, but hello here comes the joint, gum and tooth pain again. So, now I'm trying to hold steady with taking the 1/4 of the 24 mg Cytomel pill every other day. Staying on the Levothroid 37 mg. And dealing with the joint pain. This is nuts! Is there no feeling normal again with thyroid meds? My TSH is always in the normal range.

 
Sponsors Lightbulb
   
Old 07-24-2006, 10:38 PM   #2
Newbie
(female)
 
Join Date: Jul 2006
Location: KY,USA
Posts: 4
ritasfamilytree HB User
Re: Side effects of thyroid hormone?

Tallwoman, Sorry you are having so many troubles, but just know you are not alone. My son is only 16 and has the same troubles. We are just now trying to reg. his meds. If you should happen to find out a combination that works,,,please let me know. We need some insight here. We are new to this lovely disease. Thanks,,,,,,,Rita

 
Old 07-25-2006, 07:34 AM   #3
Inactive
(female)
 
Join Date: Feb 2006
Location: Apple Valley, CA
Posts: 469
sudufu HB User
Re: Side effects of thyroid hormone?

Hi Tallwoman Welcome ~

I started Thy meds in Feb, noticing knee discomfort right off the bat. I was on 50 mcg's of Levothyroxine (generic Synthroid) with dissasterous side-effects. I too asked for Armour, was denied, so I found another Dr. My stint on Armour was short, but then Dr put me on Cytomel with no other medication. Again my knees (mainly) are troublesome, so at this weeks Dr visit, I'll see if we can add some Levo TO the Cytomel & see how I feel. I know my T4's were low 6-7 weeks ago, HOPEFULLY that will ring true in last weeks bloodwork, to help me convince my Doc.

Taking a T3 or t3/4 combo is the most NORMAL I've felt since surgery last fall.
(one thy lobe removed due to enlargement). Just taking a T4 has too many UGLY side-effects for me

This dang humidity & heat in So Calif sure isn't helping either,
Sue


p.s. WELCOME ritasfamilytree also !!

Last edited by sudufu; 07-25-2006 at 07:38 AM.

 
Old 07-25-2006, 09:27 AM   #4
Senior Veteran
(female)
 
Join Date: Jul 2004
Posts: 1,778
elmhar HB Userelmhar HB User
Re: Side effects of thyroid hormone?

Hi there TW,

One thing I've been learning is that thyroid meds (& esp. T3) speed up the metabolism. While we usually think of that in relation to weight loss issues, increased metabolism means much more: that the body is burning through all sorts of things -- nutrients, hormones, enzymes -- at a faster rate than it was previously.

It became extremely apparent to me when I started on low-dose T3 (2.5 mcg), which I take in addition to 75 mcg T4. All of a sudden, I was back in hot-flash hell. Within two weeks, my skin started wrinkling like crazy all over my body. And my osteoarthritic joint pain increased.

I've found it very helpful to increase my hormone supplementation & nutrient supplementation while on the T3. Yes, it is a balancing act between all the hormones (I take 5 other hormones besides TH) & the thyroid meds, but it's been necessary & helpful to me to do it. My skin texture is rebounding, and my OA has settled down.

Other people have spoken of increasing breast (cup) size while on T3. To my mind, this says that the active T3 might be increasing the metabolism & uptake of other hormones, it this case, the female sex hormones. You can ask any dental hygienist about gum problems & female hormones -- any fluctuation is great business for them.

With your joints, teeth, and gums, it could be something as simple as needing more Vitamin C or calcium when you're on the T3. I would recommend that you eat a really well-balanced diet, take a multivite w/minerals, & try ensuring that you get at least 250 mg./day of Vit. C each day either through diet or supplements. It's a pretty inexpensive experiment. You can look at other nutrients as well, but often a (relative) deficiency of Vit C can cause gum & joint problems.

If those additions don't help, and esp. if you are peri-or menopausal, you might want to consider testing for the other hormones. The whole endocrine system works together in a very complex way. Either too much or too little of any one hormone can make the others scramble for balance. The balance has to be just right for everything to work well.

Sorta like Goldilocks. HTH.

 
Old 07-25-2006, 12:29 PM   #5
Junior Member
(female)
 
Join Date: Jul 2006
Location: Pacific
Posts: 10
Tallwoman HB User
Re: Side effects of thyroid hormone?

Thanks for the responses. Rita, I feel for your son to have to deal with this stuff at such a young age. I hope his doc finds the right meds and dosage for him soon. Sue, thanks for writing. I had no idea that others have effects in their joints and gums. Why doesn't the doctor say, "Yes, you're having joint pain. This is common with this disease and the treatment." Instead, I'm walking around wondering what's going on and why everyone else in the world on thyroid meds is doing fine. I even asked the doctor. Is it too much for me to expect to feel better and plain normal on thyroid medication? He said, no.

Elmhar. I had a hysterectomy two years ago. I often blame that for the hypothyroidism. But then sometimes I think it was the undiagnosed hypothyroidism that landed me the hysterectomy. Kind of like the chicken or the egg question. Anyway, I do use a hormone patch and a little progesterone cream. I noticed right after starting the thyroid meds, that I was having hot flashes again. I thought maybe the estrogen was somehow being neutralized by the thyroid meds. So, I've gotten the endocrinologist to increase my estrogen. But still nothing is right where it should be. And since I still have my thyroid, I am guessing I'll deal with fluctuations forever.

Having that hysterectomy was a big mistake.

Hopefully I'll find balance soon.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
CONFUSED with THYROID readings?? I need help? meds do nto seem to be working? bluetou Thyroid Disorders 17 05-12-2011 08:18 PM
Lamicatal and side effects? NY 1009 Bipolar Disorder 6 07-08-2008 06:35 PM
Synthroid Side-Effects dcdrogers Thyroid Disorders 2 10-19-2007 06:07 PM
are these forteo side effects? snowflake11 Osteoporosis 9 04-15-2007 05:57 PM
Side effects of hyper meds? Cahtzi Thyroid Disorders 5 01-16-2007 08:52 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 04:09 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!